Take a deep breath. Touch the desk or table in front of you. These two simple actions could be the last for law enforcement officers across the country today.
Police and addicts alike are being challenged by the same fearsome foe – fentanyl – and both are quickly finding themselves overwhelmed. Fentanyl and its even more potent cousin, carfentanil, are synthetic opiates that have pervaded heroin supplies from Florida to Michigan to California. Simply touching or inhaling snowflake-sized granules of either can cause an overdose within minutes.
Fentanyl in the News
Just weeks ago, InRecovery shared news of an officer in Ohio who experienced a fentanyl overdose after wiping residue from his uniform after a traffic stop. In the days since, headline after headline has followed, detailing similar accounts from first responders across America.
An officer in Pennsylvania experienced overdose symptoms and developed a rapid heartbeat and burning sensation in his chest after reaching for a suspect’s license. He was administered two doses of naloxone.
An investigator in Grand Rapids, MI became sick after accidental exposure to fentanyl. He was given naloxone, and the entire department was evacuated as a precaution, while a hazmat team tested and cleared the area.
Cases of individual officers are only the tip of the iceberg. In 2016, 11 members of a Connecticut SWAT team fell ill from fentanyl exposure. A flash-bang grenade used during a raid kicked up a mist of the drug which the officers inhaled.
Why Fentanyl is So Deadly – and Prevalent
Fentanyl has entered the national heroin supply as a cutting agent. Suppliers are mixing in the synthetic in hopes of creating a more intense and longer-lasting high for users. Odorless and colorless, users have no idea whether their batch even contains fentanyl – or how much of it is present.
Adverse reactions are swift and intense. In fact, pain and death are tied for the top adverse effect. Nausea and vomiting are also present in many cases.
In addition to the risk of officer deaths, fentanyl has put a strain on many department’s supply of Narcan – a popular brand of naloxone. A typical heroin overdose may require two applications. However, those suffering from a fentanyl or carfentanil-influenced overdose may require upwards of six.
First Responders and Their Families at an Increased Risk
Given the permeation of the opioid epidemic, first responders cannot necessarily predict when or how they’ll come into contact with fentanyl. In many instances, officers are dealing with suspects and situations at night, making it even more difficult to see a possible threat before becoming exposed.
Perhaps most frightening for many officers, is how easily their uniforms can become contaminated. An officer returning home after a shift may be greeted by his children, wife, or even the family dog – any of which could be exposed previously unnoticed granules of fentanyl.
Narcotics experts warn that exposure by air or merely touching a surface which contacted raw fentanyl could result in an overdose.
Other First Responders at Risk to Fentanyl Exposure
Police officers aren’t the only ones on the front lines. K-9 units are at a particularly unique risk. Rather than use their eyes or fingers, canine officers literally inhale the drug while searching. As a result, K-9 units in Boston have begun training and now carry Narcan for their four-legged partners.
Symptoms in dogs that have been exposed to fentanyl are similar to those for humans. These include lethargy, pinpoint pupils, vomiting, and slowed breathing. Fortunately, with a prescription from a veterinarian, the same Narcan officers use for themselves can be administered to dogs.
Fentanyl poses a danger to other professionals rarely seen as first responders – coroners and funeral workers.
Out of respect for the family, funeral houses traditionally will have employees don suits to carry out the deceased. However, this practice has undergone a change. Now, in the event of a suspected overdose, funeral workers for one mortuary chain in Maryland wear protective gowns and N95 respirator masks.
How You Can Fight Fentanyl
The opioid crisis has graduated in scale. Synthetic mixtures containing fentanyl pose a danger not only to addicts, but to anyone who comes into contact with them. Given the nature of their jobs, those charged with our general safety and protection are at an even greater risk. There’s no doubt headlines like the ones above will continue to increase in frequency.
Fortunately, there are ways common citizens can help. Many communities are offering Narcan training classes right now. Taught by experienced professionals, these short courses educate attendees on the proper dosages and methods for administering Narcan, as well as discounted supplies.
This knowledge could potentially save the life of a first responder that has been exposed to fentanyl.
For those that are battling heroin addiction, or are close to an addict, InRecovery provides a full 50-state drug rehab and treatment center directory.
There is no easy solution to the problem. However, there are precautions and tools that can be utilized to help turn the tide of battle. Stay tuned to InRecovery for continuing information on the progress of our war against addiction in America.
Help and support is within reach for you or a loved one battling addiction. Explore InRecovery’s national addiction treatment center directory now.